Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2017, 5:50 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 9, 2017, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:52 PM CDT | TSTM WND GST 73 | 1 Wsw Fairfax, SD | CWOP STATION E7290. |
| Jul 9, 5:55 PM CDT | TSTM WND DMG | 1 Sse Fairfax, SD | 4 TO 6 INCH DIAMETER TREE BRANCHES DOWN. |
| Jul 9, 6:05 PM CDT | TSTM WND DMG | 1 E Fairfax, SD | GRAIN BIN DESTROYED. DOORS TORN OFF TWO OUTBUILDINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS53 KFSD 092250
SVRFSD
SDC023-053-092315-
/O.NEW.KFSD.SV.W.0134.170709T2250Z-170709T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
550 PM CDT SUN JUL 9 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 615 PM CDT
* At 549 PM CDT, a severe thunderstorm was located near Bonesteel, or
13 miles northwest of Spencer, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
central Charles Mix and southeastern Gregory Counties, including
the following locations: Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4307 9909 4320 9893 4303 9851 4300 9852
4300 9895
TIME...MOT...LOC 2249Z 318DEG 29KT 4304 9886
HAIL...1.00IN
WIND...70MPH
$$
Chapman3 follow-up statements
890
WWUS53 KFSD 092257
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
557 PM CDT SUN JUL 9 2017
SDC023-092307-
/O.CAN.KFSD.SV.W.0134.000000T0000Z-170709T2315Z/
Charles Mix SD-
557 PM CDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4314 9887 4309 9872 4307 9869 4307 9865
4303 9851 4300 9852 4300 9895 4302 9898
TIME...MOT...LOC 2257Z 320DEG 23KT 4301 9884
$$
SDC053-092315-
/O.CON.KFSD.SV.W.0134.000000T0000Z-170709T2315Z/
Gregory SD-
557 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GREGORY COUNTY...
At 557 PM CDT, a severe thunderstorm was located near Fairfax, or
11 miles northwest of Spencer, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9887 4309 9872 4307 9869 4307 9865
4303 9851 4300 9852 4300 9895 4302 9898
TIME...MOT...LOC 2257Z 320DEG 23KT 4301 9884
HAIL...1.00IN
WIND...70MPH
$$
Chapman502
WWUS53 KFSD 092307
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
607 PM CDT SUN JUL 9 2017
SDC053-092315-
/O.CON.KFSD.SV.W.0134.000000T0000Z-170709T2315Z/
Gregory SD-
607 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GREGORY COUNTY...
At 606 PM CDT, a severe thunderstorm was located southeast of
Fairfax, or near Spencer, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Rural areas southeast of Fairfax.
At 552 pm CDT, an automated weather station 1 mile west southwest of
Fairfax measured a 73 mph wind gust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9887 4309 9872 4307 9869 4307 9865
4303 9851 4300 9852 4300 9895 4302 9898
TIME...MOT...LOC 2306Z 318DEG 29KT 4295 9877
HAIL...1.25IN
WIND...70MPH
$$
Chapman576
WWUS53 KFSD 092314
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
614 PM CDT SUN JUL 9 2017
SDC053-092324-
/O.EXP.KFSD.SV.W.0134.000000T0000Z-170709T2315Z/
Gregory SD-
614 PM CDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY
WILL EXPIRE AT 615 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4314 9887 4309 9872 4307 9869 4307 9865
4303 9851 4300 9852 4300 9895 4302 9898
TIME...MOT...LOC 2314Z 301DEG 18KT 4298 9875
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:26 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 9, 3:26 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 326 PM CDT Sun Jul 9 2017 .SHORT TERM...(This evening through Monday) Issued at 326 PM CDT Sun Jul 9 2017 A fairly strong northwest upper level jet max was moving into Minnesota early this afternoon with diminishing high based showers ahead of it. Temperatures were soaring in central SD with dew points falling. At 2 pm temperatures were near 100 with dew points in the mid 50s. This was creating an environment in which thunderstorm development will be difficult, but not impossible. The latest model soundings suggest that somewhere close to 105 will allow for possible surface based convection, however CAPE values are generally less than 1000 J/kg. So if thunderstorms can develop will need to watch for strong winds with the inverted v sounding. The other area to watch will have a higher probability for severe thunderstorms but will see a strong cap likely suppress development. Expect thunderstorms to develop in central parts of MN late afternoon and early evening, then progress south or southeast through the evening. The tail end of instability will stretch west into southwest MN and if enough cooling aloft or an outflow boundary can work into the area a few strong to severe storms will be possible. CAPE a little closer to 2000 J/kg and deep layer shear running about 50 knots. The best chance will be from about 7 pm through 11 pm along and east of the Buffalo Ridge. While exceedingly unlikely there may be a small area east of the Buffalo Ridge where enhanced low level shear could allow a brief tornado but confidence right now too low to mention. After this threat diminishes late this evening Monday appears to be dry. Temperatures may end up a little cooler on Monday as a strong outflow from the MN MCS will drop a boundary south into Nebraska. .LONG TERM...(Monday night through Sunday) Issued at 326 PM CDT Sun Jul 9 2017 Upper level over the northern Plains continues to break down Monday night as a shortwave tracks east. Models still uncertain on where exactly this wave will track, however the general agreement takes this feature along the SD and NE border late Monday night into Tuesday morning. Frontal boundary also likely to be draped near the area, possibly near the Missouri Valley into northwest Iowa. Best chance for storms will be along and south of I-90 however if the boundary or wave moves further north or south, this could be adjusted. Second wave digs across the SD/ND border Tuesday evening, but again, models differ in how far south the energy from this wave dips. Looks like the bulk of the forcing remains to our north, however a weak boundary potentially drops across the area Tuesday evening into the overnight hours, which could help spark a few thunderstorms mainly in the evening. Quasi-zonal flow continues into Wednesday, followed by strengthening of the ridge over the Rockies and High Plains into the upcoming weekend. Models bring some skittish precipitation chances during this period, as some waves dive southeast through the northern Plains. Again, models not in good agreement during this period, so uncertainty in the timing or track of any one event is very high. Temperatures remain primarily in the mid 80s to mid 90s during this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1209 PM CDT Sun Jul 9 2017 VFR through the period with a chance for low end VFR ceilings along and west of Interstate 29. There will also be a small threat for thunderstorms. One area will be in central SD late afternoon and early evening but developing dry air will likely keep thunderstorms from developing. The other area will be in southwest MN, especially east of the Buffalo Ridge. While the activity is most likely to remain north and east of Marshall and Windom if storms can get into southwest MN they may be severe. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Jul 9, 3:30 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 AM CDT Sun Jul 9 2017 IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ040-055-056- 062-066-067-069>071-100830- Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will climb into the lower to middle 90s across the area. Heat index values will approach 95 degrees. Hot and dry conditions, combined with breezy winds will lead to an elevated fire danger concern today. Those outside should use extra caution with fires, grills, or farm equipment. .DAYS TWO THROUGH SEVEN...Monday through Saturday While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>061-063>065-068-100830- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will climb into the upper 90s across the area. Heat index values will approach 100 degrees. Hot and dry conditions, combined with breezy winds will lead to an elevated to high fire danger concern today. Those outside should use extra caution with fires, grills, or farm equipment. An approaching front late this afternoon may aid in developing isolated thunderstorms. While the risk of severe storms is low, strong thunderstorms could produce marginal hail and strong winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm temperatures will continue through the upcoming week, with daily heat index values between 90 and 95 degrees. While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-MNZ071-072-080-081-089-090-097-100830- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Temperatures will climb into the upper 80s to lower 90s, with heat index values into the middle 90s. Thunderstorms may form across north central Minnesota later this afternoon. These thunderstorms may move to the south and southeast overnight and could extend westward into Southwest Minnesota and Northern Iowa along the Buffalo Ridge this evening. While the highest risk for thunderstorms will be east of the outlook area, if storms do track into the area they may bring the risk for strong winds of 60 mph and half dollar size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm temperatures will continue through the upcoming week, with daily heat index values between 90 and 95 degrees. While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 9, 4:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 5 SSW BERGEN 43.73N 95.03W
07/04/2017 E1.50 INCH JACKSON MN PUBLIC
TIME ESTIMATED FROM RADAR.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.